Try it
Anaesthesia · Local anaesthetics: prilocaine
Sample itemWhich complication is classically associated with large doses of prilocaine?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Methaemoglobinaemia
Prilocaine is metabolised to o-toluidine, which oxidises haemoglobin to methaemoglobin. Treatment is methylene blue 1 to 2 mg/kg intravenously.
Option by option
A. Aplastic anaemia
Aplastic anaemia is not a feature.
B. Methaemoglobinaemia (correct)
Correct. o-toluidine causes methaemoglobinaemia.
C. Pulmonary fibrosis
Pulmonary fibrosis is not a feature.
D. Hepatitis
Hepatitis is not a feature of prilocaine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…